Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at May 7, 2021, 4:23 PM EDT for Boone County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2021, 4:23 PM EDT (20:23 UTC)
- Expired
- May 7, 2021, 5:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
County Boone County, IN
The radar
The Indianapolis radar (KIND), 36 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2067 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WWUS83 KIND 072023
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
423 PM EDT Fri May 7 2021
INZ037-072100-
Boone-
423 PM EDT Fri May 7 2021
...WINDS UP TO 50 MPH AND HALF INCH HAIL WILL AFFECT SOUTHERN BOONE
COUNTY...
At 423 PM EDT, a strong thunderstorm was located 11 miles east of
Crawfordsville, moving east at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lebanon, Whitestown, Advance and Ulen.
This includes Interstate 65 between mile markers 131 and 141.
LAT...LON 4005 8627 3992 8639 3992 8645 3999 8670
4008 8669
TIME...MOT...LOC 2023Z 290DEG 29KT 4002 8669
$$
AWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 7, 2:41 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 7, 2:41 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 241 PM EDT Fri May 7 2021 .Mesoscale Update... Issued at 1239 PM EDT Fri May 7 2021 There will be a non-zero severe weather threat later this afternoon as a weakly unstable airmass interacts with forcing provided by a cold front. Scattered showers and isolated storms are expected to form between now and 3 PM with most intense showers and storms from 4 to 8 PM. So far today, the atmosphere has remained stable enough to inhibit anything more than a light rain shower, but latest model soundings are suggesting there may be upwards of 300-400 J/kg of CAPE forming across much of central Indiana. Normally this wouldn't be enough to be too much of a concern, but with the extremely steep low level lapse rates from the surface to 700mb and continuing up to the tropopause and fairly decent mid level shear, a stronger storm can't be ruled out. Best chances for stronger storms will be across the south and east where dew points are now crossing into the low 40s. An inverted V sounding and good mixing may allow for an isolated damaging wind gust, but the primary threat looks to again be small hail. Any stronger shower or storm will likely have pea sized hail with the strongest storms perhaps having hail up to an inch. Will continue to monitor the threat going into later today, but overall the conditions don't look as favorable as yesterday when no severe weather occurred across the forecast area. && .Short Term...(Tonight through Sunday) Issued at 238 PM EDT Fri May 7 2021 ...FROST ADVISORY TONIGHT, HEAVY RAIN SUNDAY... Any ongoing convection should quickly exit the area and dissipate by midnight. Skies will quickly clear with the loss of diurnal heating. Winds will also quickly taper off as an inversion builds just off the surface and cuts off the mixing down of winds. This clearing combined with light winds and dry surface air will allow for efficient radiational cooling and a drop of temperatures into the low to mid 30s. With those conditions being favorable for frost formation, have issued a Frost Advisory generally near and north of I-74. A couple caveats may limit the overall coverage of frost with an area of mid level clouds across the southwestern counties that could potentially be a bit further to the northeast, along a generally dry surface layer. Do think that there should be enough to warrant the advisory, especially in favored areas that typically run cooler. Any frost should quickly dissipate Saturday morning with clouds moving into the area during the afternoon and evening hours ahead of an upper level trough and associated surface low that will be moving into the area from the northwest. During the daytime hours, a strong LLJ ahead of the low will be advecting plenty of moisture near the surface and aloft with PWAT values near climatological records for the day by 00Z Sunday. Dry weather should hold until after sunset on Saturday with an initials surge of precipitation across the northern counties. Confidence in the initial axis remains somewhat low with model solutions of the heaviest band of rain varying, but generally north of I-70. Going into Sunday, the surface low continues to deepen with continued deep moisture advection into the daytime hours. The latest GFS run has deviated from other models and recent trends to push the axis even further north than before, but don't have high confidence in that. Do think that the daytime axis will be a bit further south which should limit the overall flood threat with the heaviest precipitation offset from the Saturday night rain. Amounts of around 2 inches look likely for much if not all of central Indiana with the potential for higher amounts to the north if the GFS solution is realized. A few rumbles of thunder are certainly possible with such strong isentropic lift, but with the nearly moist adiabatic temperature profile, CAPE values are minimal. River ensembles suggest that minor flooding will be likely along the lower White and Wabash rivers which makes sense considering that area has been more wet recently and rivers are already slightly elevated from the rains last week. Don't expect any significant flooding or flash flooding with 3 hour FFG generally at or below the expected storm total rain, so don't plan on issuing any Flood Watches at this time. Will continue to monitor model trends and may need to make adjustments as the smaller scale features in the rain axis are more apparent. && .Long Term...(Sunday Night through Friday) Issued at 238 PM EDT Fri May 7 2021 The widespread rain and convection will be ending southeast Sunday night into Monday morning as the low system moves east into the Appalachians and surface high pressure slowly nudges in from Manitoba and northwestern Ontario. Then, an upper trough will pivot southeast across the Great Lakes and Ohio Valley early next week as the surface high continues to slowly build in. This will result in dry weather and well below normal temperatures through Tuesday night. Northern locales may not reach 60 degrees, especially Monday. After that period of dry weather, an upper trough will move across the Great Lakes late next week as an inverted surface system moves east across the South and points north into Ohio and Tennessee Valleys. This warrants another chance of showers by Wednesday. Temperatures will gradually moderate toward normal late next week. && .Aviation...(18Z TAF Issuance) Issued at 1239 PM EDT Fri May 7 2021 IMPACTS: - Scattered SHRA 18Z-00Z, isolated TSRA possible. - Gusts up to 25kts to continue through 01Z DISCUSSION: VFR conditions expected outside of any afternoon convection today. Scattered rain showers and isolated thunderstorms will form over the next few hours, but any impacts to terminals will be brief and minor, so no discrete mention in TAF except at BMG where confidence is highest. Westerly winds will continue to occasionally gust to 25kts this afternoon before becoming more light and northerly tonight into tomorrow. && .IND WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 3 AM to 10 AM EDT Saturday for INZ021- 028>031-035>049-054>057-063>065-072. && Mesoscale...White Short Term...White Long Term...Koch Aviation...White
Hazardous weather outlook, May 7, 3:26 PM EDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 326 PM EDT Fri May 7 2021 INZ021-028>031-035>049-054>057-063>065-072-081930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown- Bartholomew-Decatur-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Nashville, Columbus, Greensburg, and North Vernon 326 PM EDT Fri May 7 2021 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 10 AM EDT SATURDAY... This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms are expected through this evening. Severe thunderstorms are not expected, but small hail is likely in stronger showers and storms. Frost will form late tonight with temperatures dropping into the mid 30s. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Moderate to heavy rainfall, and widely scattered thunderstorm activity, is likely Saturday night through Sunday that could lead to some localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>053-060>062-067>071-081930- Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence- Jackson- Including the cities of Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton, Bloomfield, Bloomington, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and Brownstown 326 PM EDT Fri May 7 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms are expected through this evening. Severe thunderstorms are not expected, but small hail is likely in stronger showers and storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Moderate to heavy rainfall, and widely scattered thunderstorm activity, is likely Saturday night through Sunday that could lead to some localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 7, 4:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
423 PM EDT Fri May 7 2021
INZ037-072100-
Boone-
423 PM EDT Fri May 7 2021
...WINDS UP TO 50 MPH AND HALF INCH HAIL WILL AFFECT SOUTHERN BOONE
COUNTY...
At 423 PM EDT, a strong thunderstorm was located 11 miles east of
Crawfordsville, moving east at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lebanon, Whitestown, Advance and Ulen.
This includes Interstate 65 between mile markers 131 and 141.
LAT...LON 4005 8627 3992 8639 3992 8645 3999 8670
4008 8669
TIME...MOT...LOC 2023Z 290DEG 29KT 4002 8669
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:20 PM EDT | Frost Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clinton, Decatur and 22 more | 20 hr |
| May 7, 7:13 PM EDT | Special Weather Statement | IND | Shelby | 32 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.